Ohio, 2010

Tornadoes and Flooding in Ohio, June 2 to 3, 2010

June 2 to 3, 2010 · NWS PBZ · 20 events in 6 counties and zones

As a cold front moved southeast across the upper Ohio Valley, scattered severe thunderstorms developed across eastern Ohio, western Pennsylvania, and northern West Virginia. A supercell thunderstorm produced an EF1 tornado in Carroll and Jefferson counties in Ohio, with numerous reports of wind damage and hail up to golf ball size elsewhere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

As a cold front moved southeast across the upper Ohio Valley, scattered severe thunderstorms developed across eastern Ohio, western Pennsylvania, and northern West Virginia. A supercell thunderstorm produced an EF1 tornado in Carroll and Jefferson counties in Ohio, with numerous reports of wind damage and hail up to golf ball size elsewhere. Flooding of streams and creeks also occurred over eastern Ohio and the northern panhandle of West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 2, 8:42 AM EST, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 2, 8:42 AM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
942 AM EDT WED JUN 2 2010

.SYNOPSIS...
A SERIES OF LOW PRESSURE SYSTEMS WILL PROVIDE FOR UNSETTLED
WEATHER FROM THIS AFTERNOON THROUGH THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE TO INCREASE CLOUDS TODAY AS DEBRIS FROM WEAKENING MCS IS
HOLDING TOGETHER.

OTHERWISE...THE REGION WILL BE IN A DESTABILIZING AIRMASS INTO
THE AFTERNOON WITH CU BUILDING. FORECAST SOUNDING ANALYSIS POINTS
TO ISOLATED TO SCATTERED STORMS DEVELOPING IN THE WEST BY
16Z...AND CLOSER TO 20Z EAST. WITH HIGH CAPES...AND INCREASING
MID LEVEL WINDS...ANTICIPATE THE 18Z TO 00Z TIMEFRAME LOOKS MOST
FAVORABLE FOR SEVERE STORMS...PERHAPS A LITTLE EARLIER IN
SOUTHEAST OHIO. RAIN SHOULD HOLD OFF LONG ENOUGH FOR TEMPS TO ONCE
AGAIN CLIMB ABOVE NORMAL TODAY...THEN DROP OFF GENERALLY INTO THE
60 TO 65 RANGE TONIGHT. MAX TEMPS COULD BE BUFFERED A LITTLE
TODAY...DEPENDING ON HOW MUCH RESIDUAL CLOUDS PASS OVER FROM
MIDWEST MCS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
MODELS INDICATE A FAIRLY RAPIDLY MOVING WAVE THURSDAY...FOR
ANOTHER ROUND OF SHOWERS/STORMS. A WEAK HIGH PRESSURE RIDGE THEN
BUILDS IN FOR THURSDAY NIGHT INTO FRIDAY. WITH EXPECTED CLOUD
COVER AND RAIN THURSDAY...MAX TEMPS SHOULD BE LIMITED TO NEAR
NORMAL OR JUST BELOW. TEMPS SHOULD BE NEAR OR JUST ABOVE NORMAL
FOR FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE PERIOD BEGINS DRY WITH GFS/NAM AGREEMENT IN A ZONAL FLOW
FRIDAY NIGHT. THERE IS LITTLE MODEL AGREEMENT WITH A BROAD TROUGH
CROSSING THE REGION THIS WEEKEND. THUS...FORECAST AFTER THIS POINT
IS CLOSEST TO THE HPC/ECMWF SOLUTION WITH CHANCE POPS WITH
CONVECTION THROUGH SUNDAY NIGHT. TEMPERATURES OVER THE WEEKEND
WILL BE NEAR NORMAL VALUES ACROSS THE AREA. WITH THE TROUGH
ADVECTING EAST OF THE AREA MONDAY...SCHC POPS ARE FORECAST WITH
THE AREA STILL IN A NORTHWESTERLY LOW-LEVEL FLOW. IN THIS COOLER
FLOW...TEMPERATURES ARE FORECAST AROUND 5 DEGREES BELOW NORMAL ON
MONDAY.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
A LINE OF CONVECTION ACROSS OHIO WILL REDEVELOP AS IT MOVES INTO
EASTERN OHIO THIS AFTERNOON WITH STRONG TO SEVERE STORMS
POSSIBLE. AS THE LINE PROGRESSES EASTWARD...SHOWERS AND STORMS
WILL FIRST REACH KZZV AT 16Z...REACHING A KHLG-KFKL LINE BY 18Z
AND KMGW-KDUJ BY 20Z. TEMPO GROUPS ARE FORECAST TIMING THE SHOWERS
AND STORMS PASSAGE. WITH THE STORMS...THERE IS THE POSSIBILITY OF
HAIL AND GUSTY WINDS.

BEHIND THE INITIAL CONVECTION THIS AFTERNOON...ANOTHER ROUND OF
SCATTERED THUNDERSTORMS WITH POTENTIAL RESTRICTIONS WILL BEGIN
TO MOVE EASTWARD ACROSS THE UPPER OHIO VALLEY LATE DURING THE
EVENING. A SLIGHT RISK OF DAMAGING WIND AND HAIL WITH THE STORMS
CONTINUES TONIGHT.

SHOWERS AND THUNDERSTORMS WILL THEN BE POSSIBLE THROUGH THURSDAY
NIGHT ACROSS THE UPPER OHIO VALLEY UNTIL THE NEXT COLD FRONT
PASSAGE.

VFR CONDITIONS WILL RETURN FRIDAY INTO FRIDAY NIGHT AS HIGH PRESSURE
BUILDS IN FROM THE NORTHWEST. SHOWERS AND THUNDERSTORMS WITH
RESTRICTIONS WILL BE POSSIBLE OVER THE WEEKEND AS AN UPPER LEVEL
DISTURBANCE CROSSES THE REGION.

&&

.EQUIPMENT...
THE WSR 88D AT PITTSBURGH...KPBZ...IS OPERATIONAL BUT IN DEGRADED
MODE DUE TO LOW POWER OUTPUT. ADDITIONAL PARTS ARE ON ORDER AND
MORE MAINTENANCE WILL BE COMPLETED DURING THE NEXT COUPLE OF DAYS.

ALTERNATE RADARS INCLUDE KRLX...KILN...KCLE...AND KCCX.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 2, 8:28 AM EST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
928 AM EDT WED JUN 2 2010

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-031330-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
928 AM EDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH THIS EVENING. THE MAIN HAZARDS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY WITH
DAMAGING WINDS AND HAIL THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 2, 11:41 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1241 PM EDT WED JUN 2 2010

OHZ048-021730-
COSHOCTON OH-
1241 PM EDT WED JUN 2 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
COSHOCTON...

AT 1235 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 12 MILES NORTHWEST OF NELLIE...OR
ABOUT 11 MILES NORTHWEST OF NEW GUILFORD...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  NELLIE...             WARSAW...             BLISSFIELD...
  LAYLAND...

THIS STORM IS CAPABLE OF PRODUCING WINDS GUSTING UP TO 50 MPH ALONG
WITH SMALL HAIL. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF
THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS INTENSE LIGHTNING WITH THIS STORM. IF OUTDOORS...STAY AWAY
FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE.
WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING
TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

&&

LAT...LON 4045 8219 4046 8217 4046 8210 4045 8175
      4035 8174 4033 8219

WOODRUM

The radar

The Cleveland radar (KCLE), 103 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 7 hail, 3 flood, 2 tornado. Local standard time, as filed.

Hail, Tuscarawas

When
June 2, 12:46 PM EST
Where
Tuscarawas County, 0.87 mi NW of Dover
Measured
0.75 in hail
Reported by
Public
Coordinates
40.530, -81.480

Hail, Carroll

When
June 2, 1:02 PM EST
Where
Carroll County, 0.87 mi SW of Sherrodsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.490, -81.240

Thunderstorm Wind, Tuscarawas

When
June 2, 1:02 PM EST
Where
Tuscarawas County, 0.69 mi S of Shoenbrun
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
40.460, -81.400

Law enforcement reported large trees down 3 miles southeast of New Philadelphia.

Thunderstorm Wind, Carroll

When
June 2, 1:35 PM EST to 1:41 PM EST
Where
Carroll County, 0.73 mi W of Sherrodsville to 0.53 mi E of Leesville
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.499, -81.244

Law enforcement reported numerous trees and power lines down from Sherrodsville to Leesville.

Hail, Carroll

When
June 2, 1:40 PM EST
Where
Carroll County, 1.48 mi NNW of Lamartine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.490, -81.110

Hail, Carroll

When
June 2, 4:30 PM EST
Where
Carroll County, 0.69 mi N of Malvern
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.690, -81.180

Thunderstorm Wind, Carroll

When
June 2, 4:30 PM EST
Where
Carroll County, 2.32 mi SSW of Carrollton Prsns Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.620, -81.090

Law enforcement reported trees and power lines down north of Carrollton.

Tornado, Carroll

When
June 2, 4:58 PM EST to 5:01 PM EST
Where
Carroll County, 2.47 mi ENE of Scroggsfield to 3.53 mi E of Scroggsfield
Rating
EF1
Path length
1.43 mi
Path width
300 yd
Continued into
Jefferson, Oh (PBZ)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.590, -80.885

An EF1 tornado was confirmed by a NWS storm survey with a maximum wind speed of 90 MPH. A supercell thunderstorm produced a tornado that touched down 10.5 miles east of Carrollton in eastern Carroll county for almost a mile and one half and exited Carroll county just north of the intersection of of Township Highway 317 and SR 164 around 1701EST. The tornado continued into northwest Jefferson county before dissipating around 1705EST 4 miles northeast of Bergholz with a total path length of approximately 4 miles. The maximum width was about 300 yds. The tornado was EF1 in both counties with trees toppled or snapped. Structural damage included a porch roof, shingles off roofs, broken windows and siding torn off homes. A chimney was knocked down and numerous outbuildings suffered roof or wall damage. A large tree also fell on a mobile home.

Hail, Columbiana

When
June 2, 5:00 PM EST
Where
Columbiana County, 0.52 mi W of Salineville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.620, -80.840

Tornado, Jefferson

When
June 2, 5:01 PM EST to 5:05 PM EST
Where
Jefferson County, 4.04 mi N of Pravo to 2.87 mi NNE of Pravo
Rating
EF1
Path length
2.35 mi
Path width
300 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
40.578, -80.863

An EF1 tornado was confirmed by a NWS storm survey with maximum winds of 90 MPH. A supercell thunderstorm produced a tornado that touched down 10.5 miles east of Carrollton in eastern Carroll county and entered Jefferson county just north of the intersection of of Township Highway 317 and SR 164 around 1701EST. The tornado continued into northwest Jefferson county before dissipating around 1705EST 4 miles northeast of Bergholz with a total path length of approximately 4 miles. The maximum width was about 300 yds. The tornado was EF1 in both counties with trees toppled or snapped. Structural damage included a porch roof, shingles off roofs, broken windows and siding torn off homes. A chimney was knocked down and numerous outbuildings suffered roof or wall damage. A large tree also fell on a mobile home.

Hail, Columbiana

When
June 2, 5:12 PM EST
Where
Columbiana County, 0.52 mi W of Salineville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.620, -80.840

Thunderstorm Wind, Jefferson

When
June 2, 5:14 PM EST
Where
Jefferson County, Irondale
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
40.570, -80.730

Amateur radio reported large trees down near Irondale.

Thunderstorm Wind, Muskingum

When
June 2, 8:05 PM EST to 8:11 PM EST
Where
Muskingum County, 3.18 mi W of Licking View to 0.53 mi E of Zanesville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.947, -82.090

Law enforcement reported numerous trees down west of Zanesville.

Thunderstorm Wind, Muskingum

When
June 2, 8:14 PM EST
Where
Muskingum County, 0.87 mi SE of Zanesville Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.941, -81.888

The Zanesville ASOS reported of thunderstorms wind gust of 61 MPH.

Hail, Muskingum

When
June 2, 8:17 PM EST
Where
Muskingum County, 0.87 mi SE of Zanesville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.940, -82.010

Thunderstorm Wind, Carroll

When
June 2, 8:22 PM EST
Where
Carroll County, 1.48 mi NNE of Lamartine
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
40.490, -81.090

Law enforcement reported large trees down south of Carrollton.

Thunderstorm Wind, Guernsey

When
June 2, 8:31 PM EST
Where
Guernsey County, 0.53 mi E of Cambridge
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
40.030, -81.590

The public reported trees down in Cambridge.

Flood, Carroll

When
June 2, 11:00 PM EST to June 3, 3:00 AM EST
Where
Carroll County, 0.87 mi NW of Carrollton to 0.56 mi NW of Carrollton
Cause
Heavy Rain
Property damage
$50,000
Reported by
County Official
Coordinates
40.580, -81.090

County officials reported Canton Road and Alamo road flooded due to heavy rain.

Flood, Columbiana

When
June 2, 11:00 PM EST to June 3, 3:00 AM EST
Where
Columbiana County, 0.52 mi W of Wellsville to 0.72 mi W of Wellsville
Cause
Heavy Rain
Property damage
$25,000
Reported by
County Official
Coordinates
40.600, -80.660

A county official reported numerous roads closed due to flooding in Wellsville.

Flood, Tuscarawas

When
June 2, 11:00 PM EST to June 3, 3:00 AM EST
Where
Tuscarawas County, 1.33 mi WSW of Barrs Mills to Shanesville
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.543, -81.644

Emergency management reported widespread flooding of streams and roads due to long duration heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyThe tornado archive for Ohio, 2010Warnings in Ohio, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230134, 230135, 230141, 230142, 230136, 230137, 230144, 229769, 230138, 229770, 230139, 230145, 230148, 230159, 230140, 230153, 230154, 230131, 230133, 230209.